WHO Probing Instances of Tinnitus, Hearing Loss Caused by COVID-19 Vaccines - Report
22:43 GMT 29.03.2022 (Updated: 22:44 GMT 29.03.2022)
© AP Photo / Christophe EnaIn this file photo dated Sunday, April 4, 2021, a member of the medical staff prepares a dose of the Pfizer COVID-19 vaccine, at a vaccination site in Sarcelles, outside Paris
© AP Photo / Christophe Ena
The World Health Organization (WHO) said in a recent newsletter it was investigating several hundred cases of hearing loss and tinnitus associated with receiving COVID-19 vaccines.
In the report, the UN-linked global health agency said that Sweden’s Uppsala Monitoring Center had found 164 cases of hearing loss and 311 cases of tinnitus connected to vaccinations against SARS-CoV-2, the virus that causes COVID-19.
According to a count by Bloomberg, 11.2 billion doses of COVID-19 vaccines have been administered globally, so the incidence rate of this adverse effect is microscopically small.
The cases came from 27 different countries and most of them involved the Pfizer-BioNTech vaccine, but other cases had received the Moderna, AstraZeneca, and SinoVac vaccines. Interestingly, none had received Johnson & Johnson’s shot, even though it’s the only one that lists any type of hearing loss or tinnitus as an adverse reaction.
The onset of hearing loss was reported anytime from several hours to 19 days after getting the shot, with most beginning within the first day, and the testimonies included cases when it happened on the first shot, the second shot, and both shots. Half of the affected people were recovering or had recovered from hearing loss.
“The narratives contain information about relatively quick reactions, occurring from minutes to several hours after the injections, often described with tinnitus like or muffled-hearing sensations, and in some instances headaches, vertigo, and nausea. Some patients described the muffled-hearing or tinnitus progressing into partial or complete hearing loss. Some well documented cases recorded an audiogram confirming the sudden hearing loss diagnosis, and in many cases, the need for treatment with high dose steroids. Half of the cases noted that the patient was recovering or had recovered from their hearing loss, while no (or limited) additional information on follow-up was recorded for the other cases. The evidence for long-term hearing loss is therefore incomplete,” the WHO report stated.
However, the WHO suggested that the vaccine might be triggering an autoimmune response thanks to “molecular mimicry related to the vaccine’s antigen, or bystander activation of autoreactive T-cells that may involve the vestibulocochlear nerve.”
“Involvement of this nerve can contribute to symptoms related to labyrinthitis, which involves both vestibular and cochlear branches of the nerve or vestibular neuritis, which involves vertigo, dizziness and nausea,” the agency notes.
Tinnitus caused by the SARS-CoV-2 virus was detected for the first time in a case in Qatar, in April 2021, according to a report on file in the US National Library of Medicine. However, the report gives a very strong caveat about the symptom.
“Currently, there is little evidence published connecting novel coronavirus and tinnitus directly. But according to the American Tinnitus Association, preexisting behavioral conditions make it more likely for patients to experience tinnitus due to the stress and depression associated with social isolation and infection avoidance. Hearing loss and Tinnitus is a common pathology seen in otolaryngology and there are numerous papers in the literature describing its associations with other infections,” the document states.
Because the COVID-19 vaccines were unveiled just months after the virus was first detected and were quickly rolled out for a global vaccination campaign, they have been subjected to increased scrutiny about their effectiveness as well as their side-effects. Some shots, such as Johnson & Johnson’s vaccine and AstraZeneca’s, suffered reputational hits after they were briefly suspended by governments looking to investigate cases of dangerous or deadly blood clots connected to their use.